Alert archive / Nevada / Wind Advisories in 2017

Wind Advisory 31, NWS Elko, NV

December 20, 2017Nye County, Nevada

NWS Elko, NV issued this wind advisory at Dec 20, 2017, 2:15 PM PST for Nye County, Nevada. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2017, 2:15 PM PST (22:15 UTC)
Expired
Dec 21, 2017, 10:00 PM PST
In force
32 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2843 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WWUS75 KLKN 202215
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
215 PM PST Wed Dec 20 2017

NVZ040-041-211615-
/O.NEW.KLKN.WI.Y.0031.171220T2215Z-171222T0600Z/
Northwestern Nye County-Northeastern Nye County-
215 PM PST Wed Dec 20 2017

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THURSDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect until 10 PM PST Thursday. 

* WINDS...Northwest winds 25 to 35 mph, gusting to 45 to 50 mph. 

* TIMING...This afternoon through Thursday evening. 

* IMPACTS...Areas of blowing dust possible. Loose or unanchored
  items may be displaced or damaged. Small tree limbs or branches
  may break. Difficult driving conditions for high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

94
3 follow-up statements
649 
WWUS75 KLKN 210954
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
154 AM PST Thu Dec 21 2017

NVZ040-041-220400-
/O.CON.KLKN.WI.Y.0031.000000T0000Z-171222T0600Z/
Northwestern Nye County-Northeastern Nye County-
154 AM PST Thu Dec 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...Northwest winds 25 to 35 mph, gusting to 45 to 50 mph.

* TIMING...This afternoon through Thursday evening.

* IMPACTS...Areas of blowing dust possible. Loose or unanchored 
  items may be displaced or damaged. Small tree limbs or 
  branches may break. Difficult driving conditions for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
349 
WWUS75 KLKN 212232
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
232 PM PST Thu Dec 21 2017

NVZ040-041-220600-
/O.CON.KLKN.WI.Y.0031.000000T0000Z-171222T0600Z/
Northwestern Nye County-Northeastern Nye County-
232 PM PST Thu Dec 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...Northwest winds 20 to 30 mph, gusting to 45 mph.

* TIMING...Ending after sunset this evening.

* IMPACTS...Areas of blowing dust possible. Loose or unanchored 
  items may be displaced or damaged. Small tree limbs or 
  branches may break. Difficult driving conditions for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
555 
WWUS75 KLKN 220543
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
943 PM PST Thu Dec 21 2017

NVZ040-041-220645-
/O.EXP.KLKN.WI.Y.0031.000000T0000Z-171222T0600Z/
Northwestern Nye County-Northeastern Nye County-
943 PM PST Thu Dec 21 2017

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds have diminished below advisory levels across central Nevada
and will continue to subside tonight. Therefore, the wind 
advisory across northern Nye county will be allowed to expire at 
10 PM this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Dec 20, 10:32 AM PST, 3 hours 43 minutes earlier.

Area forecast discussion, Dec 20, 10:32 AM PST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1032 AM PST Wed Dec 20 2017

.SYNOPSIS...A strong cold front will move across northern and
central Nevada today bringing accumulating snow, gusty winds, and
much colder temperatures. Travel will be affected over much of
central and northern Nevada.

&&

.UPDATE...Updated forecast to account for the Winter Weather Adv
expiring in Humboldt and made other minor tweaks to the forecast.
Raised pops and snowfall for White Pine County. The rest of the
forecast remains on track.

&&

.PREV DISCUSSION... /ISSUED AT 226 AM /

SYNOPSIS...A strong cold front will move across northern and
central Nevada today bringing accumulating snow, gusty winds, and
much colder temperatures. Travel will be affected over much of
central and northern Nevada.

SHORT TERM...Today through Friday.

Very changes to previous forecast and no changes to Winter Weather
Advisory. Models still running confident that quick moving cold
front with a very cold airmass behind it will cross/enter Nevada
today and tonight. Best dynamics are right along the front so that
this event will be a fast moving, quick shot of moderate to heavy
snow. Radar already showing precip/virga over eastern Cali to
Humboldt County into Idaho. Temps in most of northern Nevada in
the balmy 40s, but....temps in western Humboldt County and
southern Oregon in the 20s with northwest winds. Still believe
that 1-3 inches could accumulate in the valleys, with best
accumulations in northern Elko County...of course. A few valleys
with favorable upslope or narrowing could see 4-5 in spots.
Mountains expecting up to a foot, except in Great Basin NP where
prolonged upslope/wrap around will produce spots of two-ish feet,
mainly above about 8000 feet.

Winds 15-30 mph gusting to 45 in vicinity of front will also cause
blowing and drifting, and poor visibility. Near ground blizzard
conditions are possible in those locations which tend to get such
issues. Travel over any summits or passes will be troublesome, as
well as vast open valleys with no natural barriers to block winds.

Snow showers will linger off and on through Friday, and the
invading cold air will keep wind chills potentially below zero at
night and in the mornings, then in the single digits to teens in
the "warm" afternoons.

LONG TERM...Friday night through next Thursday.

A weak shortwave will brush northeast Nevada Friday night into
Saturday with the best chance of light snow showers mainly across
northern Elko County while serving to reinforce the cold air
through the weekend. Saturday night will be very cold with a
number of locations in the northeast likely getting down near or
below zero.

Otherwise, the weather will be quiet across northern and central
Nevada for the immediate Christmas Holiday from Sunday through
the bulk of Tuesday as weak upper ridging ahead of the next
significant trough allows daytime temperatures to briefly moderate
back up above freezing early next week.

GFS digs an upper trough south/southeastward into Nevada while
forming a closed low during the middle of next week which would
bring the chance of light to moderate snow Wednesday into Thursday
followed by colder temperatures. ECMWF keeps this system farther
north across Idaho into the northern Rockies and does not dig the
energy and moisture farther south. For now, will side with the GFS
and watch future trends while including POPs for snow Tuesday
night into next Wednesday.

AVIATION...A cold front and upper trough energy will sweep
southeastward across northern and central Nevada today. The front
will be accompanied by a band of snow showers that could produce a
quick inch or two of snowfall. Ceilings and visibilities will
temporarily lower to MVFR levels with brief IFR conditions
possible at KWMC and KEKO during the early to mid morning, and by
early afternoon at KELY. Winds ahead and along the front will
gusts between 25 and 30 kts at KWMC, KEKO, and KELY with northwest
to north post- frontal gusts of 30 to near 40 kts at KTPH later
this Wednesday afternoon and evening. Expect en route obscurations
of mountains particularly in the vicinity of, and behind the cold
front.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 4 PM PST this afternoon for
Northern Elko County-Northern Lander County and Northern Eureka
County-Ruby Mountains/East Humboldt Range-South Central Elko
County-Southern Lander County and Southern Eureka County-
Southwestern Elko County.

Winter Weather Advisory until 10 PM PST this evening for White
Pine County.

&&

94/99

In the hours before

Special weather statement, Dec 20, 12:00 PM PST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Elko NV
1200 PM PST WED DEC 20 2017

NVZ036-202045-
Northern Lander County and Northern Eureka County-
1200 PM PST WED DEC 20 2017

...AN AREA OF HEAVY SNOW WILL AFFECT NORTHEASTERN LANDER AND
NORTHWESTERN EUREKA COUNTIES...

At 1158 AM PST, an area of heavy snow was located near Dunphy,
remaining stationary over the area. The heaviest snow was occurring
from northeast Lander County southeast through north-central Eureka
County, impacting interstate 80.

Winds in excess of 20 mph are possible with this area of heavy snow.

Locations impacted include...
Interstate 80 near Dunphy, Dunphy, Beowawe, Crescent Valley and Mule
Canyon Reclamation Project.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.

LAT...LON 4098 11682 4098 11656 4045 11626 4036 11661
TIME...MOT...LOC 1958Z 343DEG 6KT 4067 11659

JRM
Local storm report, Dec 20, 12:39 PM PST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1239 PM PST WED DEC 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             20 E BATTLE MOUNTAIN    40.64N 116.56W
12/20/2017  E0.2 INCH        EUREKA             NV   PUBLIC

            PUBLIC REPORTS ABOUT A QUARTER OF AN INCH OF SNOW ON
            GROUND.

1030 AM     SNOW             7 N RYNDON              41.05N 115.61W
12/20/2017  M0.2 INCH        ELKO               NV   PUBLIC

            PUBLIC REPORTED A QUARTER INCH

1100 AM     SNOW             ELKO                    40.84N 115.76W
12/20/2017  M1.2 INCH        ELKO               NV   OFFICIAL NWS OBS

            AS OF 11AM ELKO NWS OFFICE REPORTED 1.2 INCHES

1130 AM     SNOW             SPRING CREEK            40.74N 115.60W
12/20/2017  E3.0 INCH        ELKO               NV   PUBLIC

1225 PM     SNOW             3 SSW WINNEMUCCA        40.93N 117.75W
12/20/2017  M1.0 INCH        HUMBOLDT           NV   CO-OP OBSERVER

1225 PM     SNOW             WINNEMUCCA              40.97N 117.73W
12/20/2017  E1.0 INCH        HUMBOLDT           NV   PUBLIC

            PUBLIC REPORTED AROUND 1 INCH IN TOWN

1225 PM     SNOW             ELKO                    40.84N 115.76W
12/20/2017  E1.0 INCH        ELKO               NV   PUBLIC

            PUBLIC REPORTS AROUND ONE INCH IN TOWN

&&

LINGRAM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 12:00 PM PSTSpecial Weather StatementLKN45 min

Nearby

Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.